Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 36, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jun 30, 2022, 4:29 AM CDT for Harrison County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2022, 4:29 AM CDT (09:29 UTC)
- Expired
- Jun 30, 2022, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Harrison County, MS
The radar
The Mobile radar (KMOB), 87 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:15 AM CDT | FLASH FLOOD | 3 Nw Lyman, MS | SEVERAL LOCATIONS ALONG SHAW RD NORTH OF HWY 53 HAVE FLOODED. |
| Jun 30, 5:30 AM CDT | FLASH FLOOD | 3 N Lyman, MS | SHERIFF DISPATCH SAYS THEY ARE HAVING FLOODING ISSUES ALONG OLD HWY 49 NORTH OF HWY 53. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2419 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
783
WGUS54 KLIX 300929
FFWLIX
MSC047-301230-
/O.NEW.KLIX.FF.W.0036.220630T0929Z-220630T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
429 AM CDT Thu Jun 30 2022
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Harrison County in southern Mississippi...
* Until 730 AM CDT.
* At 429 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 2 to 4 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gulfport, Biloxi, Long Beach, Lyman, Saucier and Gulfport Airport.
This includes the following Interstates...
Interstate 10 in Mississippi between mile markers 19 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3036 8931 3037 8931 3037 8934 3065 8934
3065 8924 3067 8923 3068 8891 3043 8892
3043 8893 3042 8895 3043 8899 3042 8899
3042 8901 3041 8899 3042 8892 3039 8892
3037 8906 3032 8925 3036 8929
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
TEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:02 AM CDT, 27 minutes earlier.
Area forecast discussion, Jun 30, 4:02 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 402 AM CDT Thu Jun 30 2022 .SYNOPSIS... The area of disturbed weather over the western Gulf of Mexico remains poorly organized and is creeping slowly westward. Looks to be a trough over the Florida Peninsula as well, with ridging to the north. Onshore flow has been a little more persistent than expected on the Mississippi coast, and a cluster of showers/storms has been moving northward across portions of Harrison, Hancock and Pearl River Counties since about 130 AM CDT. Not surprisingly, with precipitable water values greater than 2.2 inches on the 00z LIX upper air sounding, isolated rain amounts in excess of 3 inches have been estimated by radar. To this point, most of the rain has occurred in areas that aren't densely populated, so not a lot of ground truth to go by. There has been a bit of a downward trend in rainfall rates in the last 20 minutes or so. Elsewhere, precipitation much more isolated. Temperatures generally mid 70s to lower 80s with dew points in the mid 70s at 3 AM. && .SHORT TERM (through Saturday)... Moist airmass isn't going anywhere over the next 3 days. Forecast soundings (GFS BUFR) at our main sites continue to show precipitable water values remaining greater than 2.0 inches for almost the entire period through the holiday weekend. This is a very moist airmass even for us. Our sounding climatology for late June shows the 75th percentile for precipitable water around 1.85 inches and the 90th percentile at around 2.05 inches. We're going to spend a lot of time above that 90th percentile through the weekend. With troughing remaining across the area, daily rounds of showers and thunderstorms are expected. No large scale forcing mechanisms, but with the moisture and instability available, we'll get convective development. One point to add with potential for minor coastal flooding in Hancock County this afternoon, if winds become stronger than expected this morning, can't rule out a few trouble spots as the 10 percent exceedance value is about a quarter foot below our trigger point. Will not go with an advisory at this point but will brief day shift about possibility. Yesterday afternoon's discussion is still applicable and follows... With deep moisture and slow storm motions, expect some storms to be efficient rainmakers with rainfall rates in excess of 1-2" per hour. Instantaneous rates will likely be significantly higher. This will continue to lead to a threat of locally heavy rainfall and localized nuisance or even flash flooding, and it's not surprise that WPC keeps a daily marginal risk of excessive rainfall across the entire area through at least Friday. As is typical in this kind of air mass, expect showers and storms to fire over the coastal waters overnight and into the morning hours, waning in those areas as the morning progresses. Over land, expect the best rain chances during the afternoon and early evening hours most places - the main exception being in coastal areas where marine storms could wander onto land in some areas. Given the expected cloud cover and convection, highs should generally top out in the upper 80s to lower 90s, though there is certainly potential for higher temperatures if convective onset is delayed or the cloud cover breaks for long enough. Overnight lows will fall into the low to mid 70s north and into the mid to upper 70s south, with a few places along the immediate coast only dropping to around 80 degrees. Other than bumping up POPs during the first part of the evening since convection rarely shuts off completely right at 00z, really didn't make any significant changes to the NBM starting point. 35/95 && .LONG TERM (Sunday and beyond)... While upper ridging tries to build into the area, it's not expected to be strong enough to totally quash convective development. Rain chances will be somewhat lower, in the 50 to 60 percent range, with similar timing of development/dissipation each day. The lower rain chances will lead to high temperatures getting a couple degrees warmer, primarily in the 90-95 range as we get into Tuesday/Wednesday. 35 && .AVIATION... Outside of convection, expect conditions to generally remain VFR. Timing of showers and thunderstorms at individual TAF sites continues to be a challenge and will likely require amendments. Any heavier showers/storms will be capable of causing IFR visibilities and MVFR ceilings. A few of the stronger thunderstorms may also result in gusty/erratic winds. && .MARINE... Daily showers and thunderstorms will be the main marine concern. Expect a typical summertime diurnal cycle, with showers and storms firing over the open waters during the overnight hours, then waning during the daylight hours. Protected waters will see showers and thunderstorms mainly during the daylight hours. Outside of convection, expect light to moderate south or southeasterly flow resulting from high pressure to the east and developing low pressure to the west. Winds and seas will be higher in the vicinity of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... MCB 89 72 88 72 / 60 30 80 20 BTR 91 73 90 74 / 70 40 80 20 ASD 89 74 90 75 / 80 40 80 30 MSY 88 77 89 77 / 80 30 80 30 GPT 88 76 88 76 / 80 50 80 30 PQL 87 75 86 75 / 90 60 80 40 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:55 AM CDT | Areal Flood Advisory | LIX | Hancock, Harrison, Pearl River | 3 hr |
| Jun 30, 2:42 PM CDT | Special Weather Statement | LIX | Wilkinson | 33 min |
| Jun 30, 2:56 PM CDT | Special Weather Statement | LIX | Pike, Walthall | 49 min |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.